Post-hormone therapy breast cancer risk

Share this content:

How long does the risk of breast cancer remain elevated after a woman stops hormone therapy (HT)?
—DOROTHY TALOTTA, FNP, Sea Cliff, N.Y.

A recent study revealed an increased risk of lobular and ductal breast cancers with use of combined estrogen-progestin HT. The risk increased during the first three years of use and began to diminish two years after discontinuation. Analyses of the data collected in the landmark Women's Health Initiative (WHI) study also point to a relatively rapid two-year return to baseline breast cancer risk after cessation of HT. Some experts question whether this will continue to be true as the WHI participants are followed for a longer period. For more information, see Cancer. 2009;115:936-945 and N Engl J Med. 2009;360:573-587.
—Lisa Stern, APRN
(127-11)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters